Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 18, NWS New Orleans, LA

July 6, 2004Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 6, 2004, 1:49 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 1:49 PM CDT (18:49 UTC)
Expired
Jul 6, 2004, 2:15 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 061849
TORNEW
LAC075-087-061915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
147 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 215 PM CDT

* AT 138 PM CDT...PLAQUEMINES PARISH SHERIFFS OFFICE AND BELLE CHASE 
NAVAL AIR STATION OBSERVER REPORTED SEVERAL FUNNEL CLOUDS ASSOCIATED 
WITH A SEVERE THUNDERSTOMR SOUTHEAST OF BELLE CHASE. THE 
THUNDERSTORM WAS MOVING NORTHEAST AROUND 15 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

IF IN MOBILE HOMES OR VECHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2983 8991 2969 8979 2984 8958 2996 8979

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:00 AM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 3:00 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT TUE JUL 6 2004

.DISCUSSION...
CBRZ WILL DEVELOP ONCE AGAIN TODAY AND WITH MORE MOISTURE TO THE
NORTH...IT SHOULD PRESS A GOOD WAYS INLAND. THIS WILL CREATE THE
FIRST ROUND OF SH/TS WITH A SHORT REPRIEVE BEHIND THE CBRZ FROM
SUBSIDENCE. THEN AS DAYTIME HEATING CONTINUES WE SHOULD SEE THE
SECONDARY CROP DEVELOP WELL BEHIND. MOISTURE EXPECTED TO STREAM IN
DECAYING THE DRY AIR IN PLACE AT THE MID LEVELS(700-450MB). AS THIS
HAPPENS...TIME HEIGHTS SHOW A VERY FAMILIAR SOLUTION OF STRONG OMEGA
DUE MAINLY TO DAYTIME CONVECTION. BASICALLY A DIURNAL PRECIP SWING
BEGINS TO SET UP TODAY. THERMALS BUILDING DURING THE DAY AND DIE OFF
AT NIGHT. WED MAY SHOW A SLIGHTLY DIFFERENT PLAN AS OTHER DYNAMICS
COME INTO PLAY. TIME HEIGHTS SHOW A STRONG SUBSIDENT DRYING FEATURE
AROUND 12Z WED MORNING COUPLED WITH A STRONG + OR UPWARD OMEGA
FIELD(OR - OMEGA...I SIMPLY MULTIPLIED BY A -) CONFUSING ISNT
IT? THIS WOULD INDICATE A LARGE GRAVITY WAVE TYPE FEATURE ACTING AS
A BAROCLINIC ZONE PROPAGATING FROM A LARGE MCS OVER SE OK BRINGING A
NORMAL SUBSIDENT PROFILE SHORTLY BEFORE A STRONG LIFTING PROFILE.
THIS LIFT OCCURS AT ABOUT THE HOTTEST PART OF THE DAY WED. FOR THIS
REASON...WE WILL BRING PRECIP NUMBERS A BIT HIGHER FOR WED. NO
INDICATION FROM MOS NUMBERS YET ON THURSDAY BUT WOULDNT BE
SURPRISED IF MOS BRINGS POP NUMBERS HIGHER THAN 60% TO LOW
CATAGORICAL NUMBERS.

WITH SOME DRY AIR LEFT ABOVE THE BOUNDARY LAYER...WE MAY SEE AN
ISOLATED SEVERE DUE TO DOWNBURST TYPE WINDS.

&&

PRELIMINARY POINT NUMBERS...
MCB  91 71 88 70 / 50 20 60 30
BTR  91 73 88 72 / 50 20 60 30
MSY  90 75 88 74 / 50 20 60 30
GPT  91 75 87 73 / 40 20 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTAL
NATIONAL WEATHER SERVICE NEW ORLEANS LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT TUE JUL 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1145 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY. A FEW STORMS
WILL PRODUCE WIND GUSTS TO AROUND 45 MPH...IN ADDITION TO FREQUENT
LIGHTNING STRIKES...HEAVY RAINS TOTALING NEAR 2 INCHES PER
HOUR...AND POSSIBLE SOME SMALL HAIL.  AN ISOLATED STORM MAY BRIEFLY
INCREASE TO SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF 57
MPH...AND LARGE HAIL.  WIDESPREAD...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED THROUGH TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM COVERAGE WILL INCREASE WEDNESDAY THROUGH FRIDAY AND
BEGIN A DECLINE TO MORE TYPICAL COVERAGES OVER THE WEEKEND.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT TUE JUL 6 2004

LAZ057>064-067>070-062000-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
ORLEANS-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
125 PM CDT TUE JUL 6 2004

...SCATTERED STRONG THUNDERSTORMS OVER SOUTHEAST LOUISIANA...

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS SCATTERED FROM THE JUST WEST OF LAPLACE ACROSS ST.
CHARLES PARISH TO THE NEW ORLEANS AREA THEN SOUTH TO NEAR RACELAND.
THUNDERSTORMS WERE MOVING NORTHEAST AROUND 15 MPH.

THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND WIND GUSTS OF 35
TO 45 MPH. STRONG WIND GUSTS MAY DOWN SMALL TREE LIMBS OR BRANCHES
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.
Local storm report, Jul 6, 1:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
131 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     SCHRIEVER               29.74N 90.83W
07/06/2004                   TERREBONNE         LA   EMERGENCY MNGR

            TSTM WIND DAMAGE OR POSSIBLE TORNADO DOWNED TREES AND
            DAMAGED TRAILERS. EMERGENCY MANAGER ON SCENE AND
            INVESTIGATING EXTENT OF DAMAGE.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:39 PM CDTSpecial Marine WarningLIX66 min
Jul 6, 1:52 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans38 min
Jul 6, 2:20 PM CDTSpecial Marine WarningLIX55 min
Jul 6, 3:21 PM CDTSpecial Marine WarningLIX84 min
Jul 6, 3:51 PM CDTSevere Thunderstorm WarningLIXWashington24 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.